Ohio, 2011

Heat in Ohio, July 20 to 22, 2011

July 20 to 22, 2011 · NWS RLX · 9 events in 9 counties and zones

The heat and humidity levels peaked from Wednesday the 20th through Friday the 22nd. High temperatures from 90 to the mid 90s were common.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The heat and humidity levels peaked from Wednesday the 20th through Friday the 22nd. High temperatures from 90 to the mid 90s were common. However, the hottest temperatures were near the Ohio River. For example, Gallipolis reached 99 degrees on both the 21st and 22nd. Overnight low temperatures were mostly from 70 to 75 degrees for a few hours near dawn. Dew points peaked mostly in the mid and upper 70s. The heat index or apparent temperature reached around 105 degrees. Scattered thunderstorms on Friday the 22nd helped to dampen the heat for the 23rd and 24th, but humidity levels remained high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 10:36 AM EST, 24 minutes earlier.

Area forecast discussion, Jul 20, 10:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 AM EDT WED JUL 20 2011

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE...WITH HOT AND HUMID CONDITIONS...WILL
BUILD OVER THE AREA THROUGH THE WEEK...WITH LESS THUNDERSTORM
ACTIVITY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH MID 90S AND HIGH DEW POINTS FOR THURSDAY HAVE ADDED EXCESSIVE
HEAT WARNING FOR THURSDAY AFTERNOON (PERIODS ABOVE 105 APPARENT
TEMP) ALONG WITH ADVISORY (PERIODS ABOVE 100) FOR THIS AFTERNOON.
UPDATED FORECAST ALONG WESTERN FLANK OF CWA THIS AFTERNOON.
MOISTURE BOUNDARY AT MID LEVELS INCREASING OVER OHIO/KY WITH WEAK
WAVE DROPPING DOWN LATER THIS AFTERNOON.  WENT WITH BRIEF LIKELY
EXTREME WEST WITH WAVE LATER THIS AFTERNOON.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
CENTER OF THE UPPER LEVEL HIGH WILL DRIFT FROM THE MIDDLE OHIO
VALLEY THURSDAY TO THE MID ATLANTIC COAST FRIDAY NIGHT. TROPICAL
ATMOSPHERE WITH HIGH PWAT VALUES WILL BE SUSCEPTIBLE TO DIURNAL
HEATING CONVECTION THAT WILL GENERALLY BE ISOLATED IN NATURE. A COOL
FRONT OVER THE SOUTHERN GREAT LAKES WILL CREEP SOUTHWARD INTO FRIDAY
AFTERNOON AND EVENING. THE AIRMASS SEPARATION WILL NOT BE ALL THAT
DISTINCT...BUT WILL PROVIDE SOME LOW LEVEL CONVERGENCE TO JUSTIFY
HIGHER POPS IN SOUTHEAST OHIO IN ADDITION TO THE DAYTIME HEATING
EFFECTS. OTHERWISE...DYNAMIC FORCING WILL BE SUBTLE AND WEAK...BUT
IT WILL NOT TAKE MUCH TO SEND PARCELS UPWARDS GIVEN THE WEAK CAP IN
PLACE.

DEWPOINTS WILL REMAIN IN THE 70S. THE QUESTION REMAINS HOW HIGH THE
TEMPERATURES WILL CLIMB...PARTICULARLY THURSDAY AFTERNOON. MOS
NUMBERS ARE STILL ADAMANT ABOUT UPPER 90S FOR THE LOWLANDS FOR THE
MOST PART. MAV HAS BEEN CONSISTENTLY OVER DOING THE MAX TEMPERATURES
ON THE HIGH SIDE. VEGETATION IS IN DECENT SHAPE MOISTURE WISE...AND
FEEL THIS COULD BE WORTH A COUPLE DEGREES. THEREFORE...WILL STAY
CONSERVATIVE FOR THIS FORECAST ISSUANCE THURSDAY AND FRIDAY. THAT
BEING SAID...HEADLINES FOR THE HEAT INDEX REMAIN LIKELY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS AND ECMWF CONTINUED TO SHOW DIFFERENCES IN THE EXTENDED
PERIOD. HPC LEANED CLOSER TO THE LATEST ECMWF AND ECMWF ENSEMBLES.
FAIRLY LOW CONFIDENCE IN THE MODELS IN THE EXTENDED PERIOD IN
THIS CONTINUED WEAK FLOW REGIME. THUS...USED HPC GUIDANCE TO
POPULATE GRIDS WITH ONLY A FEW MINOR ADJUSTMENTS.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
IFR CEILINGS AND VISIBILITIES WILL QUICKLY IMPROVE TO VFR BY
13-14Z. VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. CLEAR
SKIES...CALM FLOW AND HIGH DEWPOINTS WILL ALLOW IFR FOG
DEVELOPMENT OVERNIGHT...MAINLY ALONG RIVER VALLEYS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: FOG OVERNIGHT MAY BE LESS EXTENSIVE DEPENDING
ON CLOUD COVER.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23
00   01 EDT 1HRLY       10   11   12   13   14   15   16   17   18
19   20   21 CRW CONSISTENCY  H    H    H    H    H    H    H
H    H    H    H    H HTS CONSISTENCY  H    H    H    H    H    H
H    H    H    H    H    H BKW CONSISTENCY  M    M    H    M    H
H    H    H    H    H    H    H EKN CONSISTENCY  M    M    H    H
H    H    H    H    H    H    H    H PKB CONSISTENCY  M    M    H
H    H    H    H    H    H    H    H    H CKB CONSISTENCY  M    M
M    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
SOME IFR VALLEY FOG OVERNIGHT THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT THURSDAY FOR
     WVZ005>011-013>020-024>032.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>019-024>026.
OH...EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT THURSDAY FOR
     OHZ066-067-075-076-083>087.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT THURSDAY FOR
     KYZ101>103-105.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...26
LONG TERM...KMC
AVIATION...ARJ
Hazardous weather outlook, Jul 20, 3:30 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT WED JUL 20 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>019-024>026-
210830-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-
430 AM EDT WED JUL 20 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS THE HEAT WAVE CONTINUES THURSDAY THROUGH SUNDAY...HEAT
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ020-027>040-046-047-210830-
DICKENSON-BUCHANAN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
430 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Athens

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Athens forecast zone
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heat, Gallia

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heat, Lawrence

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heat, Meigs

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heat, Morgan

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heat, Perry

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heat, Vinton

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heat, Washington

When
July 20, 11:00 AM EST to July 22, 6:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322776, 322777, 322778, 322779, 322780, 322781, 322782, 322783, 322784.